Hail, Itasca
- When
- September 25, 3:36 PM CST to 3:38 PM CST
- Where
- Itasca County, 0.47 mi W of Grand Rapids Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.220, -93.530
Nickel-sized hail was covering the ground.
A strong, late season cold front worked through the Northland on the evening of the 25th. Ample shear was in place along with cold air aloft to lead to the development of storms ahead of the front that were efficient small hail producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A strong, late season cold front worked through the Northland on the evening of the 25th. Ample shear was in place along with cold air aloft to lead to the development of storms ahead of the front that were efficient small hail producers. One storm did produce hail to the size of nickels as it passed near Grand Rapids.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 25, 3:21 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 421 PM CDT Fri Sep 25 2020 .SHORT TERM...(This evening through Saturday night) Issued at 421 PM CDT Fri Sep 25 2020 Low pressure was located over northern Manitoba this afternoon with a cold front trailing southward into far northwestern Ontario and central Minnesota. A second area of low pressure was observed in central Minnesota with a cold front trailing into eastern Nebraska. Additionally, the remnants of a warm front were washing out along the South Shore of Lake Superior. A line of thunderstorms was observed ahead of the cold front across north- central Minnesota with cloud cover spreading across much of northeastern Minnesota and northwest Wisconsin. Across northwest Wisconsin, CAPE was building to around 1000-1500 J/kg with relatively little CIN in place. Effective shear of 50 to 60 knots is in place across this area as well. Hi-res CAMs are developing storms in this environment by 23-00z across northwest Wisconsin and quickly moving them eastward out of the CWA by 02-03z. Given the strong shear in place, rotating updrafts are expected leading to a large to potentially very large hail threat. Analogue soundings across northwest Wisconsin show numerous instances of 2+ inch hail, so if storms can develop, rapid intensification will be possible with an attendant hail threat. Damaging wind gusts will be possible with midlevel winds around 70 knots and DCAPE around 600 J/kg. Additionally, SRH in excess of 200 m2/s2 will be in place leading to the threat for a tornado or two as well, especially in any discrete storms. Some question remains as to if deep convection can initiate with the cloud cover in place, but with the convection already seen along the Iron Range, confidence in storm development in the next few hours is increasing. Quiet conditions under variably cloudy skies will be seen for the balance of the evening and overnight in the wake of the cold front. With a weak pressure gradient behind the front, winds will be light tonight and lows will settle into the middle 40s to middle 50s. The light winds and lingering moisture will lead to areas of fog tonight as well. Saturday will see another shortwave trough approach from the west with yet another cold front while the tail end of tonight's cold front moves back north into northwest Wisconsin as a warm front. Showers and storms will become possible by mid to late morning ahead of the cold front, but better chances will be seen during the afternoon and evening hours. Northwest Wisconsin will again see the potential for strong to severe storms with CAPE around 1500 J/kg, but capping looks to keep storms from firing until later in the afternoon and evening with a low-level jet developing and a cold front contributing to initiation. Strong shear of 50 to 60 knots will be in place leading to a large hail threat once again along and north of the warm front. Any storm near the front will also have a tornadic potential as well. Much of this activity looks to clear the Northland by the late evening hours with quieter conditions expected by the early morning hours under clearing skies. Highs Saturday will be in the 60s and lower 70s with overnight lows in the 40s to near 50. .LONG TERM...(Sunday through Friday) Issued at 421 PM CDT Fri Sep 25 2020 An active and cooler pattern will be in place through much of the extended. Low pressure across Ontario will keep cool northwest flow in place across the Northland for Sunday before moving off to the northeast on Monday while the northwest flow persists. With the cooler air aloft, this will lead to instability during the afternoon hours resulting in shower chances across much of the region for Sunday and Monday afternoons. Tuesday will see another area of low pressure move from the Ohio Valley northward to James Bay with another upper low/shortwave rides the northwest flow and combines with it. This will keep shower chances in place for Tuesday and Wednesday as the upper low is slow to move out along with persistent cool northwest flow. The pattern then remains active for the remainder of the work week per the GFS and ECMWF. The GEM remains an outlier at this point keeping activity well to the south but opted to run with the more active solution per the GFS/ECMWF for this update. Sunday will see near normal temperatures in the upper 50s to middle 60s before cooling heading into the new week. Below normal highs in the 50s are expected for Monday and Tuesday before additional cooler air arrives with highs only reaching the 40s for the latter half of the week. Lows look to reach freezing in some spots by Thursday morning before being more widespread Friday morning. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1257 PM CDT Fri Sep 25 2020 Pesky low-level stratus remains in place early this afternoon except at INL where ceilings have improved to VFR. Look for the low stratus to slowly mix out through late this afternoon. Surface low pressure over southwest Minnesota will lift northeastward to near the Twin Ports by 26.00Z and over central Upper Michigan by 06Z. A warm front will develop ahead of the surface low and will provide a focus for shower and storm development over northwest Wisconsin this afternoon into early evening. Farther north, elevated showers and storms will continue ahead of an advancing cool front. Rain tapers off tonight and areas of fog are expected once again overnight. Conditions will slowly improve by late Saturday morning, typically around 14Z and 15Z. && .MARINE... Issued at 421 PM CDT Fri Sep 25 2020 Surface low pressure over central and southern Minnesota this afternoon will lift toward Upper Michigan tonight. Showers and thunderstorms are expected ahead of the low, some of which may be strong to severe. Winds will generally be from the northeast early this evening backing northwesterly as the low passes by. Wind speeds will typically be less than 12 knots. Winds continue to back becoming southwesterly Saturday morning and northeasterly again by Saturday evening as another area of low pressure propagates southeastward across northern Minnesota and western Lake Superior. Storms may percolated once again Saturday afternoon and evening and a few may be strong to severe. Winds will back southwesterly for Sunday and wind speeds will increase to 5 to 15 knots. Small Craft Advisories may be needed for portions of the South Shore waters, near the Bayfield Peninsula, and the North Shore from Grand Marais to Grand Portage. && .PRELIMINARY POINT TEMPS/POPS... DLH 50 67 48 63 / 10 50 50 20 INL 47 68 45 59 / 0 70 50 60 BRD 51 70 47 62 / 0 30 10 30 HYR 52 71 49 66 / 20 50 50 10 ASX 52 71 49 68 / 50 40 60 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...BJH LONG TERM...BJH AVIATION...Huyck MARINE...Huyck
Hazardous Weather Outlook National Weather Service Duluth MN 306 PM CDT Fri Sep 25 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 306 PM CDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected through this evening. A few storms may be strong to severe. Large hail to the size of golf balls is possible and there is a small chance of hail to the size of tennis balls. There is a small risk of tornadoes over northwest Wisconsin. The storms will move out of the area by late evening. Areas of fog will redevelop tonight. Fog may be locally dense with visibility less than one-quarter mile in some spots. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Locally dense fog will linger over portions of the Northland Saturday morning. Another round of thunderstorms is forecast Saturday afternoon. A few of those storms Saturday may be strong to severe with large hail the main threat. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and this evening. LSZ121-140>148-261030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 306 PM CDT Fri Sep 25 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible this afternoon and evening. A few storms may be strong to severe with large hail to golf ball size the main threat. Frequent cloud-to-water lightning is also possible. Dense fog may develop later tonight as a cold front moves over the lake. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Areas of dense fog may linger in to Saturday morning. Another round of thunderstorms is expected Saturday. A few of those storms may also be strong to severe. Strong southwest winds are forecast Sunday. Conditions may become hazardous for smaller vessels from Grand Marais to Grand Portage. Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL FEDERAL DAM 47.24N 94.22W
09/25/2020 M0.25 INCH CASS MN PUBLIC
&&
KLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT FRI SEP 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 3 N COHASSET 47.31N 93.62W
09/25/2020 M0.25 INCH ITASCA MN TRAINED SPOTTER
STILL HAILING AT TIME OF REPORT.
&&
KLHThe Duluth radar (KDLH), 109 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
1 hail. Local standard time, as filed.
Nickel-sized hail was covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, September 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917173.